Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 137, NWS Quad Cities, IA

September 16, 1997Des Moines County, Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 16, 1997, 7:21 PM CDT for Des Moines County, Louisa County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1997, 7:21 PM CDT (00:21 UTC)
Expired
Sep 16, 1997, 8:10 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Des Moines County, IA, Louisa County, IA

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 7:55 PM CDTThunderstorm Wind 52Columbus City, IALarge tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2309 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
3.1
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170021 RRA
SVRMLI
IAC057-115-170110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT TUE SEP 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  DES MOINES COUNTY IN SOUTHEASTERN IOWA
  LOUISA COUNTY IN SOUTHEASTERN IOWA

* UNTIL 810 PM CDT
 
* SOME LOCATIONS AFFECTED
  MARSH                              AROUND 720 PM CDT
  YARMOUTH                           AROUND 720 PM CDT
  COLUMBUS CITY                      AROUND 720 PM CDT
  COLUMBUS JCT                       AROUND 720 PM CDT
  PLEASANT GROVE                     AROUND 720 PM CDT
  CAIRO                              AROUND 720 PM CDT
  FREDONIA                           AROUND 725 PM CDT
  ROSCOE                             AROUND 725 PM CDT
  MORNING SUN                        AROUND 725 PM CDT
  GARLAND                            AROUND 725 PM CDT
  DODGEVILLE                         AROUND 730 PM CDT
  WAPELLO                            AROUND 730 PM CDT

* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 26 MILES NORTHWEST OF BURLINGTON OR 3
  MILES WEST OF MARSH MOVING EAST AT 45 MPH.

DAMAGING WINDS OF UP TO 70 MPH ARE THE MAIN THREAT FROM THESE
STORMS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR( BUSINESS.

JH/TPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:53 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 16, 1:53 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT TUE SEP 16 1997

18Z SURFACE ANALYSIS SHOWS THE FRONT IN WESTERN IA WHILE ADAP
CONTINUES TO NOTE STRONG MOISTURE FLUX CONVERGENCE ALONG THE FRONT
AND A DEVELOPING PRESSURE RISE/FALL COUPLET.  DENSE CIRRUS IS
TAKING THE EDGE OFF OF THE SEPTEMBER SUNSHINE OVER ALL BUT THE
SOUTHERN PART OF THE CWA.  ADAP LIS ARE PUSHING -6 AND THE CAP IS
NEARLY GONE.

MAIN CONCERN TONIGHT IS THE STRENGTH OF ANTICIPATED CONVECTION.

12Z NGM ONLY MODEL AVAILABLE DUE TO NCEP PROBLEMS.  IT INITIATED
THE FRONT AND 850MB THERMAL GRADIENT AND MOISTURE FIELDS WELL AND
THE 18Z FRONTAL POSITION FORECAST LOOKS ON TRACK.  THUS THE THREAT
OF THUNDERSTORMS SHOULD ARRIVE LATE THIS AFTERNOON WEST OF THE
MISSISSIPPI AND EARLY THIS EVENING ALONG AND EAST OF THE RIVER.
ALTHOUGH THE STEEPEST MID-LEVEL LAPSE RATES AND STRONGEST SHEAR ARE
WEST OF THE FRONT...WOULD STILL RECOMMEND SOME MENTION OF SEVERE
STORMS POSSIBLE GIVEN THE TIME OF YEAR IN ORDER TO KEEP PUBLIC
AWARENESS UP.

CID 57/80  DBQ 56/80  MLI 59/80  BRL 60/80

WOLF

In the hours before

Special weather statement, Sep 16, 5:35 PM CDT, 1 hour 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT TUE SEP 16 1997

...SEVERE WEATHER WATCHES IN EFFECT FOR THE AREA...

SEVERE THUNDERSTORM WATCH NUMBER 729 CONTINUES IN EFFECT UNTIL 800
PM FOR MUCH OF IOWA.  COUNTIES IN THIS WATCH ARE

IN IOWA...BENTON...BUCHANAN...DELAWARE...IOWA...JOHNSON...LINN...
AND KEOKUK.

SOME CITIES IN WATCH 729 ARE CEDAR RAPIDS...IOWA CITY...AND VINTON.

SEVERE THUNDERSTORM WATCH NUMBER 730 IS IN EFFECT UNTIL MIDNIGHT
FOR EASTERN IOWA AND NORTHERN ILLINOIS.  COUNTIES IN THIS WATCH ARE

IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE
...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN
BUREN...AND WASHINGTON.

IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...AND WARREN.

SOME CITIES IN WATCH 730 ARE DUBUQUE...FREEPORT...QUAD CITIES...
PRINCETON...BURLINGTON...AND MONMOUTH.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL
RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.

PIERCE
Local storm report, Sep 16, 5:42 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0542 PM    INDEPENDENCE              IA   60 MPH WIND GUST
09/16/97   BUCHANAN                       ESTIMATED 60 MPH WIND GUST
                                          AT INDEPENDENCE
Local storm report, Sep 16, 5:46 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

05T42 PM    INDEPENDENCE              IA   60 MPH WIND GUST
09/16/97   BUCHANAN                       ESTIMATED 60 MPH WIND GUST
                                          AT INDEPENDENCE
Local storm report, Sep 16, 6:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0600 PM    ALBURNETT                 IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWN

0551 PM    CENTER POINT              IA   WIND DAMAGE
09/16/97   LINN                           TREES DOWN

0612 PM    SPRINGVILLE               IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWNED
                                          POWER LINES

0610 PM    CEDAR RAPIDS              IA   62 MPH WIND GUST
09/16/97   LINN                           ESTIMATED 62 MPH WIND GUST AT
                                          CITY HALL IN CEDAR RAPIDS

0607 PM    2 NW MANCHESTER           IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE WALNUT TREE DOWN 2
                                          MILES NW OF MANCHESTER

0602 PM    4 W MANCHESTER            IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE TREE DOWN WEST OF
                                          MANCHESTER

0635 PM    DUBUQUE                   IA   60 MPH WIND GUST
09/16/97   DUBUQUE                        ASOS (OBSERVATION EQUIPMENT)
                                          MEASURED 52 KNOT GUST

JDH
Local storm report, Sep 16, 7:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT TUE SEP 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0600 PM    ALBURNETT                 IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWN

0551 PM    CENTER POINT              IA   WIND DAMAGE
09/16/97   LINN                           TREES DOWN

0612 PM    SPRINGVILLE               IA   WIND DAMAGE
09/16/97   LINN                           TREES AND LARGE LIMBS DOWNED
                                          POWER LINES

0610 PM    CEDAR RAPIDS              IA   62 MPH WIND GUST
09/16/97   LINN                           ESTIMATED 62 MPH WIND GUST AT
                                          CITY HALL IN CEDAR RAPIDS

0607 PM    2 NW MANCHESTER           IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE WALNUT TREE DOWN 2
                                          MILES NW OF MANCHESTER

0602 PM    4 W MANCHESTER            IA   WIND DAMAGE
09/16/97   DELAWARE                       LARGE TREE DOWN WEST OF
                                          MANCHESTER

0635 PM    DUBUQUE                   IA   60 MPH WIND GUST
09/16/97   DUBUQUE                        ASOS (OBSERVATION EQUIPMENT)
                                          MEASURED 52 KNOT GUST

JDH
Special weather statement, Sep 16, 7:15 PM CDT, 6 minutes before
IAZ040-041-051-052-063-064-076-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT TUE SEP 16 1997

...SEVERE THUNDERSTORM WATCH 729 CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 729 HAS BEEN CANCELLED FOR MOST OF
IOWA.  THE THREAT OF SEVERE WEATHER HAS MOVED OFF TO THE EAST.

THE FOLLOWING IOWA COUNTIES ARE NOW CLEARED FROM SEVERE
THUNDERSTORM WATCH 729.

IN IOWA...BENTON...BUCHANAN...DELAWARE...IOWA...JOHNSON...KEOKUK...
AND LINN.

SEVERE THUNDERSTORM WATCH NUMBER 730 REMAINS IN EFFECT FOR
NORTHERN ILLINOIS AND THE FOLLOWING IOWA COUNTIES UNTIL MIDNIGHT.

IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE
...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN
BUREN...AND WASHINGTON.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL
RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.

PIERCE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:11 PM CDTSevere Thunderstorm WarningDVNHenry49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.